Alert archive / Alabama / Flash Flood Warnings in 2024
Flash Flood Warning 18, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 13, 2024, 10:16 PM CDT for 4 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2024, 10:16 PM CDT (03:16 UTC)
- Expired
- Sep 14, 2024, 1:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bibb County, AL, Chilton County, AL, Dallas County, AL, Perry County, AL
The radar
The Birmingham radar (KBMX), 96 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 774 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted.
307
WGUS54 KBMX 140316
FFWBMX
ALC007-021-047-105-140615-
/O.NEW.KBMX.FF.W.0018.240914T0316Z-240914T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1016 PM CDT Fri Sep 13 2024
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southeastern Bibb County in central Alabama...
Southwestern Chilton County in central Alabama...
Northeastern Perry County in central Alabama...
Dallas County in south central Alabama...
* Until 115 AM CDT.
* At 1016 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 5 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Selma, Valley Grande, Selmont-West Selmont, Orrville, Potter
Station, Dallas County Horse Arena, Memorial Stadium, Old Cahaba
Park, Paul M Grist State Park, Dallas Lake, Parnell, Belknap,
Dannelly Reservoir, Lawley, Talladega National Forest,
Summerfield, Selma University, Suttle, Edmund Pettus Bridge and
Skyharbor Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3284 8715 3301 8701 3285 8694 3267 8691
3266 8692 3265 8691 3205 8702 3205 8718
3209 8719 3210 8722 3212 8724 3212 8726
3214 8725 3214 8728 3217 8729 3216 8730
3218 8732 3220 8732 3249 8725
FLASH FLOOD...RADAR INDICATED
$$
75/LinharesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 8:36 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Sep 13, 8:36 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 836 PM CDT Fri Sep 13 2024 ...New SHORT TERM, AVIATION... .SHORT TERM... (Tonight through Sunday) Issued at 748 PM CDT FRI SEP 13 2024 Current mesoscale analysis indicates a DCAPE gradient running along I-65 and then into northeast areas. SBCAPE and 100mb MLCAPE values are still 1000-1500 in the same corridor. Bulk Shear values were in the 25-35 range while SRH 0-1 and 0-3 values were limited in the 100 range. There have been a few reports of trees down and a hail report with the convection this evening. Will hold on to the Marginal Risk (1 of 5) until 11 pm this evening. The main threats will be an isolated damaging wind gust and a brief tornado. The battle between the surface ridge to the east and the remnant circulation of Francine has kept Central Alabama located in a low level convergence zone the past few days. The main area of deep convergence was near the I-65 corridor. The convection from early this afternoon pushed an outflow both east and west. This has allowed an oscillation of the rain area a bit farther to the west than originally anticipated. Overnight, it appears the remnant circulation aloft will begin shifting eastward. This allows the convergence zone to pivot back to the east and northeast. Therefore, heavy rainfall will be possible into Saturday. The Flash Flood Watch remains in effect. The main changes were to adjust pops early this evening and then trend back toward the previous forecast after midnight. Temperatures should remain near stationary in the 70s. 75 Previous short-term discussion: (This evening through Saturday) Issued at 155 PM CDT FRI SEP 13 2024 Key Messages: -Isolated tornado threat will continue through the afternoon and evening hours with just enough shear and instability to work with -Flash flood threat will increase tonight through the day on Saturday, as the remnants of Francine will move southeastward. Concerns are increasing in terms of the setup for flash flooding roughly from Hamilton southeastward to Birmingham and Montgomery and all points eastward. A Flood Watch is in effect through 7pm Saturday evening. The remnants of Francine are currently located over Central Arkansas, with a stationary boundary/wind shift stretching southeastward down into western Alabama. Along and east of this boundary, showers and a few storms have developed with some of those exhibiting signs of rotation. We've had some additional instability due to solar heating early this afternoon, thanks to Central Alabama being within the dry slot aloft. The dry slot is clearly evident on the KBMX RAOB this morning and water vapor imagery. With the additional instability and available shear, we'll have to keep a close eye on the radar for the potential of isolated tornadoes that could form very quickly within this tropical environment. Highs have been trended upward due to the additional sunshine, which will top out in the low to mid 80s along and west of I-65 and along the US 80 corridor. Meanwhile, across the far east and northeast counties the easterly wedge is in full force, with widespread stratus clouds persisting due to isentropic upglide. Highs should remain in the 70s in these locations. That easterly wedge will become a problem as we go into the overnight hours tonight through the day on Saturday as the remnant low of Francine approaches from the northwest. We'll see a favorable setup for flash flooding begin to materialize with a zone of convergence at the surface setting up from the remnant surface low and the wedge coming in from the east. 850mb winds from the southeast are expected to ramp up to 40 knots or greater in a zone from roughly Cullman to Alex City to Auburn. WPC currently has a Moderate Risk for flash flooding within that similar area, which is in good agreement with the environmental setup. With plenty of synoptic lift at 500mb and westerly flow aloft, concern for flash flooding overnight through Saturday morning is greatly increasing. As a result, the Flood Watch has been extended until 7pm Saturday evening. Interests should monitor the latest conditions while traveling during the overnight and early morning hours, as overnight flooding can be especially dangerous. We'll continue to monitor mesoscale trends this evening and through the overnight. Widespread showers and storms are expected to continue for the northeastern half of Central Alabama through the day on Saturday. Flash flood concerns will continue as the remnant low becomes nearly stationary over Central Mississippi. Highs should remain in the mid to upper 70s north to the lower 80s south due to the widespread clouds and rain. 56/GDG && .LONG TERM... (Saturday night through next Thursday) Issued at 313 PM CDT FRI SEP 13 2024 The low pressure axis from Francine is expected to shift SWD for the beginning of next week. Until then, rain chances will continue to be high across C AL. At the same time in the upper levels, the leftover associated low will slowly weaken as well. Rain chances become more diurnal in nature toward mid week with decreasing overall chances. Daytime highs will be on the cooler side for the beginning of the extended Sun/Mon with warmer highs toward the latter part as rain chances go down. On the flip side with less cloud cover and lower overnight rain chances toward mid week, our overnight cooling will be better, thus look for larger diurnal ranges. 08 Previous long-term discussion: (Saturday night through next Thursday) Issued at 327 AM CDT FRI SEP 13 2024 The remnant low pressure from Francine will linger across the southeastern CONUS through at least Sunday into Monday. This will lead to a persistent axis of increased rain/thunderstorm chances across Central AL. Indications are that by Tuesday of next week, the broad/weak troughing in the Eastern US will shift slightly eastwards as ridging builds in across the MS Valley to our west. This should allow for a decreasing rain chances Tuesday through Thursday. Temperatures will remain on the milder side over the weekend due to the persistent cloud cover and rainfall. Clearing skies by the middle part of next week will lead to a slight warming trend Wednesday into Thursday with highs reaching back into the mid to upper 80s. 25/Owen && .AVIATION... (00Z TAFS) Issued at 748 PM CDT FRI SEP 13 2024 A frontal structure was centered right over Central Alabama early this evening. The unsettled weather and flight limitations will continue overnight and into Saturday. Localized heavy rainfall will be a threat through the period. Showers and a few thunderstorms start off the period with most terminals VFR. Trended slightly downward on the precipitation coverage at MGM/TCL, while holding higher chances at the rest through the period. Ceilings will drop into IFR after 06z and rise back to MVFR 15-18z. Winds will be east to southeast 5-10kts. 75 && .FIRE WEATHER... High rain chances will continue across the area now through Monday. Rain chances become more diurnal in nature toward the middle of next week. Gusty winds this afternoon will begin to slowly taper down tonight across Central Alabama. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 76 64 76 / 80 90 80 70 Anniston 70 77 67 78 / 80 90 80 70 Birmingham 71 77 67 76 / 90 90 80 80 Tuscaloosa 71 80 68 79 / 80 80 40 80 Calera 70 78 68 79 / 80 80 80 80 Auburn 70 77 68 79 / 70 80 80 70 Montgomery 72 83 68 80 / 70 60 60 80 Troy 71 82 67 79 / 50 50 60 80 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday evening for the following counties: Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers-Cherokee- Chilton-Clay-Cleburne-Coosa-Elmore-Etowah-Fayette-Jefferson- Lamar-Lee-Lowndes-Macon-Marion-Montgomery-Pike-Randolph-Russell- Shelby-St. Clair-Talladega-Tallapoosa-Tuscaloosa-Walker-Winston. && SHORT TERM...75 LONG TERM....08 AVIATION...75
Hazardous weather outlook, Sep 13, 4:55 AM CDT, 17 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 455 AM CDT Fri Sep 13 2024 ALZ011>015-017>050-141300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 455 AM CDT Fri Sep 13 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Showers and thunderstorms are forecast across Central Alabama today, posing continued threats for locally heavy rainfall and flooding, as well as isolated damaging wind gusts and tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today.
In the hours before
Local storm report, Sep 13, 5:46 PM CDT, 4 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
546 PM CDT Fri Sep 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM Hail 2 NE Rickwood Caverns 33.89N 86.85W
09/13/2024 M1.25 Inch Blount AL Public
&&
MALSpecial weather statement, Sep 13, 5:59 PM CDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
559 PM CDT Fri Sep 13 2024
ALZ017-132330-
Blount AL-
559 PM CDT Fri Sep 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BLOUNT COUNTY
THROUGH 630 PM CDT...
At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near
Inland Lake, or 7 miles west of Springville, moving north at 15 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Oneonta, Cleveland, Dallas, Locust Fork, Allgood, Fairview, Nectar,
Rosa, Inland Lake, Easley, Clear Springs, and Remlap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3397 8643 3380 8653 3380 8657 3377 8658
3377 8665 3378 8665 3380 8669 3399 8671
TIME...MOT...LOC 2259Z 183DEG 15KT 3380 8659
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
89^GSatterwhiteLocal storm report, Sep 13, 7:12 PM CDT, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
712 PM CDT Fri Sep 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM Tstm Wnd Dmg 1 NE Locust Fork 33.91N 86.61W
09/13/2024 Blount AL Emergency Mngr
A few trees were blown down. One on
Tabernacle Road, one on Campbell Road, and
another one on Circle Lane.
&&
MALLocal storm report, Sep 13, 7:46 PM CDT, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
746 PM CDT Fri Sep 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM Tstm Wnd Dmg 3 SSW Nectar 33.93N 86.66W
09/13/2024 Blount AL Emergency Mngr
A few trees down, some involving power lines
and road blockage.
&&
GMSLocal storm report, Sep 13, 7:57 PM CDT, 2 hours 19 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Birmingham AL
757 PM CDT Fri Sep 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM Tstm Wnd Dmg 1 NE Locust Fork 33.91N 86.61W
09/13/2024 Blount AL Emergency Mngr
Corrects previous tstm wnd dmg report from 1
NE Locust Fork for time. A few trees were
blown down. One on Tabernacle Road, one on
Campbell Road, and another one on Circle
Lane.
&&
GMSSpecial weather statement, Sep 13, 8:32 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
832 PM CDT Fri Sep 13 2024
ALZ033-035-040-140215-
Chilton AL-Dallas AL-Perry AL-
832 PM CDT Fri Sep 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHILTON...
NORTHEASTERN PERRY AND NORTHEASTERN DALLAS COUNTIES THROUGH 915 PM
CDT...
At 831 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Paul M Grist State Park, or 12 miles north of
Valley Grande, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Paul M Grist State Park, Plantersville, and Oakmulgee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3272 8719 3284 8707 3284 8703 3266 8691
3266 8692 3262 8692 3260 8698 3260 8704
3255 8718
TIME...MOT...LOC 0131Z 239DEG 18KT 3269 8706
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
75 LinharesThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:48 PM CDT | Areal Flood Advisory | BMX | Blount | 3 hr |
| Sep 13, 8:32 PM CDT | Special Weather Statement | BMX | Perry | 43 min |
| Sep 13, 8:51 PM CDT | Areal Flood Advisory | BMX | Chilton, Dallas, Perry | 114 min |
| Sep 13, 10:34 PM CDT | Areal Flood Advisory | BMX | Winston | 116 min |
| Sep 13, 11:47 PM CDT | Areal Flood Advisory | BMX | Dallas, Lowndes | 3 hr |
| Sep 14, 3:19 AM CDT | Areal Flood Advisory | BMX | Autauga, Chilton | 3 hr |
| Sep 14, 4:55 AM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| Sep 14, 5:20 AM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| Sep 14, 6:14 AM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 3 hr |
| Sep 14, 6:18 AM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, Walker, Winston | 3 hr |
| Sep 14, 6:31 AM CDT | Areal Flood Advisory | BMX | Chilton, Coosa, Shelby | 70 min |
| Sep 14, 6:33 AM CDT | Areal Flood Advisory | BMX | Shelby | 3 hr |
| Sep 14, 7:31 AM CDT | Areal Flood Advisory | BMX | Coosa, Shelby, Talladega | 3 hr |
| Sep 14, 7:36 AM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, St. Clair | 3 hr |
| Sep 14, 9:54 AM CDT | Areal Flood Advisory | BMX | Clay, Tallapoosa | 3 hr |
| Sep 14, 11:11 AM CDT | Areal Flood Advisory | BMX | Barbour | 2 hr |
| Sep 14, 11:16 AM CDT | Flash Flood Warning | BMX | Barbour | 3 hr |
| Sep 14, 12:21 PM CDT | Areal Flood Advisory | BMX | Barbour, Bullock | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.